Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 202, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 8, 2017, 3:56 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2017, 3:56 PM EDT (19:56 UTC)
- Expired
- Oct 8, 2017, 4:33 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
429
WUUS52 KCAE 081956
SVRCAE
GAC181-SCC065-082045-
/O.NEW.KCAE.SV.W.0202.171008T1956Z-171008T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
356 PM EDT SUN OCT 8 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in east central Georgia...
Northwestern McCormick County in central South Carolina...
* Until 445 PM EDT
* At 356 PM EDT, a severe thunderstorm was located near Lincolnton,
or 26 miles north of Thomson, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lincolnton, Willington and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
3406 8233 3399 8231 3378 8244 3380 8254
3397 8259 3396 8256 3398 8258 3399 8257
3401 8259
TIME...MOT...LOC 1956Z 195DEG 33KT 3385 8248
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
WRS2 follow-up statements
951
WWUS52 KCAE 082018
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
418 PM EDT SUN OCT 8 2017
GAC181-082027-
/O.CAN.KCAE.SV.W.0202.000000T0000Z-171008T2045Z/
Lincoln GA-
418 PM EDT SUN OCT 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
3406 8233 3399 8231 3399 8244 3401 8252
TIME...MOT...LOC 2017Z 194DEG 34KT 3405 8242
$$
SCC065-082045-
/O.CON.KCAE.SV.W.0202.000000T0000Z-171008T2045Z/
McCormick SC-
418 PM EDT SUN OCT 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN MCCORMICK COUNTY...
At 417 PM EDT, a severe thunderstorm was located 8 miles northwest of
Troy, or 40 miles northwest of Evans, moving north at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
3406 8233 3399 8231 3399 8244 3401 8252
TIME...MOT...LOC 2017Z 194DEG 34KT 3405 8242
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
WRS983
WWUS52 KCAE 082033
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
433 PM EDT SUN OCT 8 2017
SCC065-082042-
/O.CAN.KCAE.SV.W.0202.000000T0000Z-171008T2045Z/
McCormick SC-
433 PM EDT SUN OCT 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCORMICK COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
3406 8233 3399 8231 3399 8244 3401 8252
TIME...MOT...LOC 2031Z 195DEG 33KT 3419 8237
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:29 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 8, 2:29 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Columbia SC 229 PM EDT Sun Oct 8 2017 .SYNOPSIS... Tropical Depression Nate will continue marching quickly northeastward through the TN Valley early tonight and into PA Monday morning. This will leave the region under a moist southerly flow with chances of showers and thunderstorms through the middle of the week. A weak cold front will enter the area on Thursday with slightly drier air expected for next weekend. && .NEAR TERM /THROUGH TONIGHT/... Cumulus continue to develop across the area as Tropical Depression Nate ushers warm and moist air into the region. Radar returns show increasing showers from the CSRA through the central Midlands...however cells remain vertically limited with no thunder currently noted across the forecast area. Through tonight expect the showers to continue with the highest chances over the western half of the forecast area where moisture and forcing will be greatest from TD Nate. Thunderstorms will remain possible through the evening hours with only showers expected overnight as instability weakens. Even with TD Nate crossing the region the wind profile through the column remains uniform keeping the tornado threat low. With plenty of clouds cover tonight low temperatures will be in the mid 70s for most locations. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Remnants of Nate will move into central NY Monday afternoon then eastward into the northern Atlantic Ocean late Monday night. This will result in a ridge of high pressure moving into the forecast area on Tuesday with moist southerly flow continuing. Although there will be plenty of moisture and moderate instability across the region Monday and Tuesday a strong trigger mechanism will be lacking. This will leave much of the convection to diurnal development with a few cells expected during the overnight hours. Precipitable water values through Tuesday night will be at or above 2 inches so cells which develop have the potential to produce locally heavy rainfall. With the warm southerly flow over the region temperatures will be in the low to mid 80s for afternoon highs with upper 60s to low 70s for overnight lows. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Warm and moist air will remain over the region Wednesday as a weak cold front moves through the TN Valley. The front will move into the forecast area Thursday then become diffuse as it struggles to cross the region. The front struggles trying to cross the region due to high pressure over the western Atlantic resulting in easterly flow from the southern Atlantic through the Gulf of Mexico. As such confidence in model solutions for Friday through the weekend is low and have made only minor adjustments to the forecast. Temperatures through the long term will be near to slightly above normal. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Restrictions expected through much of the period. Southeasterly winds continue pushing Atlantic moisture into the area with Tropical Depression Nate moving further into the central Gulf States. Currently a band of convection is moving eastward across central GA with scattered showers ahead of it. All TAF sites can expect brief periods of light showers through 21z. Convection allowing models and radar trends suggest that the main band of convection will near the AGS and DNL terminals around 21z. Moderate to heavy showers/thunderstorms and associated restrictions will be possible at these sites. Lingering showers will remain after 00z but convective coverage will diminish. Therefore confidence in showers is lower after 00z. Moisture will remain over the region tonight with restrictions continuing through the end of the period. A 25 kt low level jet favors stratus/cig restrictions over fog development. Expect at least MVFR conditions throughout the remainder of the period at all sites. IFR or LIFR conditions will be likely early Monday morning, with lowest ceilings at AGS and DNL. Models suggest improving conditions late Monday morning but may be too optimistic. EXTENDED AVIATION OUTLOOK...Chance of showers/tstms and associated restrictions through mid-week as a front approaches. With abundant low level moisture present there may also be late night/early morning restrictions in fog/stratus each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Oct 8, 3:58 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 358 AM EDT Sun Oct 8 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 358 AM EDT Sun Oct 8 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. The remnants of Nate will quickly lift northeast towards the Tennessee Valley this afternoon and tonight bringing a small chance of an isolated tornado threat, mainly during the late afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 4:04 PM EDT | Tornado Warning | CAE | McCormick | 17 min |
| Oct 8, 4:14 PM EDT | Tornado Warning | CAE | Newberry | 31 min |
| Oct 8, 6:13 PM EDT | Special Weather Statement | CAE | Barnwell | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.